CSN Login
Members Online: 14

You are here

Five Weeks Down/Eight Treatments to Go!

ejourneys's picture

Smooth sailing (relatively speaking) under radiation continues. I move to an earlier time slot next week and have already adjusted my alarm. The treatment facility closes on Thursday and Friday for Thanksgiving. That leaves the first week in December for the last of my treatments, which will occur in a different radiation vault.

My final week of radiation involves the "boost," in which a slightly higher dose is delivered to the tumor bed. Breastcancer.org explains the process here.

All told, my side effects from radiation have been mild so far. I took the photos below after 24 out of 33 treatments. Other side effects include shrinking and hardening of irradiated breast tissue. Despite the appearance here, I experience no discomfort.


According to Breastcancer.org, "After you finish radiation therapy, the effects on your skin may continue to get worse for another week or so and then your skin will start to get better."

My radiation oncologist told me that the remedies I already have on hand are fine to use (to be applied after treatment, not before) and are comparable to the more expensive choices. I apply the Curel during the day if I am going out. I use the A&D ointment overnight because it is greasy.

A speaker at my breast cancer support group also recommended self-massaging in response to breast tissue shrinkage, which continues after radiation ends.

I will see my regular oncologist near the end of my treatments, at which time I expect to start taking Arimidex. Part of a class of drugs called aromatase inhibitors, the job of Arimidex is to block estrogen production, since my tumor had been estrogen-receptor positive. I am post-menopausal, but my adrenal glands still produce estrogen. By taking the drug (for at least five years, and likely ten), I hope to avoid a recurrence of the cancer.

I will also ask my oncologist if I can stop taking prescription Prilosec (40 mg). My ARNP had prescribed that drug to treat the heartburn I experienced while getting chemo, and she advised me to continue taking it through radiation. However, the following paragraph at Drugs.com concerns me:

"Some people taking Prilosec may have an increased risk of bone fracture in the hip, wrist, or spine. This effect has occurred mostly in people taking Prilosec long term or at high doses, and in people who are age 50 and older. Prilosec may not be the actual cause of increased fracture risk. Before you take this medication, tell your doctor if you have a bone disorder."

Osteoporosis is a potential side effect of Arimidex. I don't want to add the potential risk from Prilosec, which I've been taking daily since June 5. My prescription dose is double that of OTC Prilosec; that completes the trifecta of someone over 50 who has taken a high dose long-term. I'm very grateful for that medication given how serious my heartburn from chemo had been, but I'll be happy to leave it behind if I can.

Our recent cold snap (including freeze warnings here in Florida) inspired this meditation doodle:


Full size

The cardinal is based on this shot, taken in warmer weather.

Comments

Puffin2014's picture

Sounds like you're doing well with radiation. Hope you can stop the Prilosec, I would think you should be able to.

ejourneys's picture

Love your new photo!  You look radiant (and not from the radiation) :-)

Subscribe to Comments for "Five Weeks Down/Eight Treatments to Go!"